Mississippi, 2007

Flash Flood and Damaging Winds in Mississippi, July 20, 2007

July 20, 2007 · NWS JAN · 8 events in 6 counties and zones

Numerous slow moving thunderstorms developed across the area during the afternoon and evening of July 20th. A few of these became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$681,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Numerous slow moving thunderstorms developed across the area during the afternoon and evening of July 20th. A few of these became severe and produced damaging wind gusts. The slow nature of these storms also allowed them to produce locally heavy rainfall with a number of areas seeing 1 to 2 inches in a short amount of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 10:16 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 10:16 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1116 AM CDT FRI JUL 20 2007

.DISCUSSION...
WIDESPREAD MID LEVEL CLOUDS ARE STILL EVIDENT ON VISIBLE SATELLITE
IMAGERY LATE THIS MORNING OVER MUCH OF EASTERN LOUISIANA AND SOUTHERN
MISSISSIPPI. FURTHER SOUTH TOWARDS THE NATCHEZ AREA...THIS CLOUD DECK
IS BECOMING MORE CONVECTIVE IN NATURE AND WITH LOWER CLOUD BASES. AS
A RESULT...TEMPERATURES SHOULD BE A BIT SLOWER TO HEAT UP...AND THIS
HAS BEEN ACCOUNTED FOR IN THE LATEST FORECAST UPDATE. FURTHER TO THE
NORTH...ESPECIALLY NORTH AND EAST OF JACKSON...MOSTLY SUNNY SKIES
WILL ALLOW FOR A MORE RAPID INCREASE IN TEMPERATURES...AND THIS IS
WHERE THE WARMEST HIGHS SHOULD BE FOR TODAY. A SIGNIFICANT COLD FRONT
FOR THIS TIME OF YEAR IS APPROACHING NORTHERN MISSISSIPPI AND THIS
SHOULD PROVIDE AMPLE FORCING FOR SCATTERED TO PERHAPS WIDESPREAD
CONVECTION FOR WFO JAN NORTHERN ZONES...PARTICULARLY NORTH OF HIGHWAY
82. HOURLY TEMP GRIDS WERE ADJUSTED DOWNWARD SLIGHTLY TO ACCOUNT FOR
THE INCREASED CLOUD COVER AND RAIN EXPECTED. POPS WERE ALSO RAISED IN
THE NORTHERN ZONES IN RESPONSE TO THE APPROACHING FRONT AND
EXPECTED CONVECTION ASSOCIATED WITH IT. LITTLE IN THE WAY OF CHANGES
WERE WARRANTED ELSEWHERE.

&&

.AVIATION...
VFR CONDITIONS SHOULD PREVAIL AT ALL LOCATIONS THROUGH AT LEAST 20Z
TODAY. AFTERNOON CONVECTION WILL BE POSSIBLE AFTER 20Z...WITH THE
GREATEST COVERAGE EXPECTED FOR GTR...GWO...AND GLH. CONDITIONS MAY
BRIEFLY BECOME IFR IN AND AROUND THUNDERSTORMS...BUT THE MAJORITY OF
THE DAY SHOULD BE VFR. VISIBILITIES SHOULD REMAIN AT OR ABOVE 10
MILES OUTSIDE OF THUNDERSTORMS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DH
Hazardous weather outlook, Jul 20, 5:12 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
612 AM CDT FRI JUL 20 2007

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211115-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
612 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER THE WHOLE OUTLOOK AREA
THIS AFTERNOON AND IN THE NORTH TONIGHT.

DEEP GULF MOISTURE WILL COMBINE WITH AFTERNOON HEATING AND A
DEEPENING UPPER LEVEL TROUGH TO DEVELOP SCATTERED THUNDERSTORMS OVER
THE OUTLOOK AREA THIS AFTERNOON AND EVENING. A COLD FRONT WILL DROP
INTO THE NORTHERN PORTIONS OF THE OUTLOOK AREA AFTER MIDNIGHT TONIGHT
AND HELP DEVELOP ADDITIONAL THUNDERSTORMS. A FEW THUNDERSTORMS MAY
BECOME STRONG AND PRODUCE WIND GUSTS TO 50 MPH AND LOCALLY HEAVY
DOWNPOURS ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE
INTERSTATE 20 CORRIDOR SATURDAY. A COLD FRONT WILL BE MOVING THROUGH
THE AREA SATURDAY. AHEAD OF THE FRONT THERE WILL BE ABUNDANT
MOISTURE AND SLIGHTLY UNSTABLE CONDITIONS. THIS WILL COMBINE WITH A
DISTURBANCE ALOFT TO HELP DEVELOP THUNDERSTORMS. A FEW OF THESE
STORMS MAY BECOME STRONG PRODUCING WIND GUSTS UP TO 50 MPH AND
FREQUENT LIGHTNING. IN ADDITION TO THAT...THE SLOW SOUTHEASTWARD
MOVING NATURE OF THE STORMS WILL ALLOW FOR A FEW AREAS TO GET A QUICK
INCH OR MORE CAUSING WATER TO POND UP ON ROADWAYS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The radar

The Columbus AFB radar (KGWX), 49 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 20, 1:28 PM CST
Where
Clay County, 2.15 mi NNW of Cahns
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.609, -88.734

A couple of trees were blown down.

Thunderstorm Wind, Lowndes

When
July 20, 1:49 PM CST
Where
Lowndes County, Columbus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.500, -88.430

A couple of trees were blown down.

Lightning, Lowndes

When
July 20, 1:50 PM CST
Where
Lowndes County, Columbus
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.500, -88.430

Two homes were struck by lighting causing some damage.

Thunderstorm Wind, Grenada

When
July 20, 2:35 PM CST
Where
Grenada County, 2 mi S of Gore Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.721, -89.620

A few trees were blown down.

Thunderstorm Wind, Noxubee

When
July 20, 3:05 PM CST
Where
Noxubee County, Shuqualak
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
32.970, -88.580

A couple of trees were blown down around Shuqualak, one tree was down on a house.

Thunderstorm Wind, Lauderdale

When
July 20, 4:40 PM CST
Where
Lauderdale County, 1.5 mi NNE of Collinsville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.520, -88.840

A couple of trees were blown down.

Thunderstorm Wind, Lauderdale

When
July 20, 4:45 PM CST
Where
Lauderdale County, Toomsuba
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.420, -88.520

Several trees were blown down across a road in Toomsuba.

Flash Flood, Hinds

When
July 20, 7:30 PM CST to 9:30 PM CST
Where
Hinds County, Byram to West Jackson
Cause
Heavy Rain
Property damage
$600,000
Reported by
Broadcast Media
Coordinates
32.180, -90.250

As two large outflow boundaries collided across Central Hinds county, a large band of very slow moving thunderstorms developed. These storms produced 4 to 5 inches of rain with most of that, 2 to 3 inches, falling in an hour. This intense rainfall caused flash flooding across some of the area. Several roads were under water with several vehicles flooded up to the windows. Two people had to be rescued from their vehicle in Byram. Also in Byram, 5 homes were flooded by several feet of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50869, 50870, 50871, 50872, 50874, 50875, 50876, 50878.